Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Grand Rapids, MI

May 8, 2004Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 8, 2004, 9:56 AM EDT for Van Buren County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 9:56 AM EDT (13:56 UTC)
Expired
May 8, 2004, 10:30 AM EDT
In force
34 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 1.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WUUS53 KGRR 081356
SVRGRR
MIC159-081430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
955 AM EDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN BUREN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 1030 AM EDT

* AT 951 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF LAWRENCE...OR ABOUT 10
  MILES WEST OF PAW PAW...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAWTON...PAW PAW AROUND 1005 AM EDT
  ALMENA AROUND 1010 AM EDT
  MATTAWAN AROUND 1015 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4228 8614 4229 8578 4209 8578 4210 8598
          4211 8599 4211 8614

$$
RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:02 AM EDT, 5 hours 54 minutes earlier.

Area forecast discussion, May 8, 4:02 AM EDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
402 AM EDT SAT MAY 8 2004

.SHORT TERM...
AS HAS BEEN THE CASE NOW FOR THE PAST FEW DAYS...THE MAIN FOCUS OF
THE FORECAST REVOLVES AROUND THE FRONTAL POSITION NEAR THE REGION
AND THE RESULTING SHOWER AND THUNDERSTORM CHANCES THROUGH MON NIGHT.

LATEST REGIONAL RADAR IMAGERY SHOWS AN AREA OF SHOWERS AND
THUNDERSTORMS MOVING OVER THE NORTHERN HALF OF THE CWFA. ADDITIONAL
SHOWERS AND THUNDERSTORMS ARE DEVELOPING OUT TO THE WEST. THESE
AREAS OF PCPN ARE A RESULT OF BROAD RRQ UPPER DIVERGENCE OF AN UPPER
LEVEL JET NORTH OF THE AREA AND THE ASSOCIATED LLJ COMING OUT OF THE
PLAINS STATES. STRONG H850-700MB THETA-E ADVECTION IS NOTED AS A
RESULT OF THE LLJ ADVECTING THE WARM AND MOIST AIR OVER THE AREA.
THIS PCPN WILL AFFECT THE NRN HALF OF THE CWFA FOR THE MORNING
HOURS. AS A SFC WAVE PASSES THROUGH THE STATE AND THEN EAST THIS
AFTERNOON...THIS AXIS OF PCPN WILL BEGIN TO SHIFT TO OVER THE
SOUTHERN SECTION OF THE CWFA. WE WILL TAPER POPS FROM CATEGORICAL
NORTH TO SCT/CHC SOUTH THIS MORNING. THEN THIS AFTERNOON...WE WILL
TAPER THE POPS FROM LIKELY SOUTH TO CHC/SCT OVER THE NORTH. SOME
AREAS IN THE CENTRAL CWFA COULD SEE PCPN FOR A GOOD MAJORITY OF THE
DAY. HYDRO IS NOT A CONCERN AT THIS TIME DUE TO THE STEADY MOVEMENT
OF THE PCPN AND THE RECENT RELATIVELY DRY CONDITIONS. ALSO...THE
PCPN AXIS SHOULD FLUCTUATE ENOUGH TO KEEP ANY ONE AREA FROM GETTING
TOO MUCH RAIN. AS FAR AS SEVERE WX IS CONCERNED...HAIL AGAIN LOOKS
TO BE THE MAIN THREAT. IF THE SOUTH WARMS UP AND DESTABILIZES ENOUGH
BEFORE THE PCPN MOVES IN...WIND FIELDS BECOME A LITTLE MORE
FAVORABLE FOR THE POSSIBILITY OF SOME DAMAGING WINDS WITH CONVECTION
THIS AFTERNOON.

TEMPS WILL BE TRICKY AS A TIGHT GRADIENT IS EXPECTED TO BE
PRESENT OVER THE CWFA. HIGHS OVER THE NORTH WILL LIKELY ONLY REACH
THE UPPER 50S AND PLACES OVER THE SOUTH COULD HIT 70 WHERE MOST OF
THE PCPN WILL HOLD OFF UNTIL THIS AFTERNOON.

THE FRONT AND INSTABILITY AXIS WILL SHIFT SOUTH THIS EVENING INTO
THE OVERNIGHT HOURS. MOST OF THE CWFA WILL LIKELY STAY MOSTLY DRY A
GOOD PORTION OF THE NIGHT TONIGHT. THE FRONT WILL BEGIN TO MOVE
NORTH AGAIN LATE TONIGHT AND MID LEVEL THETA-E ADVECTION WILL AGAIN
BRING A CHC OF SOME SHOWERS AND THUNDERSTORMS LATE...ESPECIALLY TO
SOUTHERN AREAS. THE BEST CHC LOOKS TO REMAIN JUST SOUTH...SO WILL GO
SCT FOR THE SOUTH AND CHC FOR THE NRN 2/3RDS OF THE CWFA. LOWS WILL
RANGE FROM THE 40S UP NORTH TO LOW TO MID 50S OVER THE SOUTH.

THE FRONT WILL CONTINUE TO MOVE NORTH ON SUN...AND THE PCPN CHANCES
WILL ALSO CONTINUE TO BE POSSIBLE. WITH THE SMALL DETAILS
DETERMINING THE EXACT PLACEMENT OF THE FRONT...AND THE UNCERTAINTY
THAT STILL EXISTS...WE WILL CONTINUE WITH THE CHC/SCT SHOWERS AND
THUNDERSTORMS AND WILL NOT MAKE MAJOR ADJUSTMENTS TO THE TEMPS.

IT DOES LOOK AT THIS POINT THAT WE WILL GET INTO THE WARM SECTOR FOR
SUN THROUGH MON. TEMPS ON SUN WILL GET UP INTO THE 70S AT LEAST
WHERE THE WARM FRONT PASSES NORTH. MON SHOULD SEE TEMPS AGAIN IN THE
70S OR HIGHER IF WE SEE SUNSHINE. LOWS WILL BE IN THE 50S TO NEAR 60
SUN NIGHT. MOST OF THE PCPN SHOULD REMAIN NORTH OF THE AREA...BUT
SHOWERS AND THUNDERSTORMS CAN NOT BE RULED OUT. AS A COLD FRONT THEN
COMES INTO THE AREA MON OR MON DEPENDING ON THE MODEL...WE WILL
AGAIN SEE PCPN CHCS.

.LONG TERM...
PERSISTENT/STUBBORN WEST TO EAST FRONTAL BOUNDARY SHOULD STILL BE IN
THE VICINITY OF SW MI ON TUESDAY...SO WILL MAINTAIN THE THREAT OF
SHOWERS AND TSTMS. ON TUESDAY NIGHT AND WEDNESDAY...THIS BOUNDARY IS
PROGGED TO FINALLY LIFT NORTH OF THE AREA AS HEIGHTS RISE IN
RESPONSE TO THE BROAD LONGWAVE TROUGH DIGGING OUT WEST. THE MAIN
FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY ON WEDNESDAY AND THURSDAY
SHOULD BE WEST OF MICHIGAN CLOSER TO SURFACE COLD FRONT...AND THESE
LOOK LIKE PREDOMINATELY DRY AND WARM DAYS FOR SW MI. HOWEVER THE
LATEST GFS IS TRYING TO SUGGEST THAT A FEW ISOLATED/SCATTERED
SHOWERS/STORMS WILL STILL BE POSSIBLE WELL EAST OF THE COLD FRONT
DUE TO WEAK SHORTWAVES IN THE SW FLOW ALOFT INTERACTING WITH
AFTERNOON AND EVENING INSTABILITY IN THE WARM SECTOR. WITH A HIGH
AMPLITUDE RIDGE OVERHEAD AND H8 TEMPS OF 14 TO 16C...LOWER 80S
CERTAINLY APPEAR POSSIBLE ON WEDNESDAY AND THURSDAY. THE SURFACE
COLD FRONT IS CURRENTLY PROGGED TO COME THROUGH ON FRIDAY SO
SHOWER/TSTM CHANCES SHOULD INCREASE THEN AND TEMPS SHOULD COOL DOWN.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

NJJ MEADE
Hazardous weather outlook, May 8, 7:00 AM EDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
700 AM EDT SAT MAY 8 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
700 AM EDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND TONIGHT
SOUTH OF INTERSTATE 96. THE MAIN THREAT IS LARGE HAIL AND DAMAGING
WINDS...AND THE BEST TIME FOR SEVERE WEATHER IS AFTER 4 PM.

WIDESPREAD THUNDERSTORMS WILL AFFECT THE AREA NORTH OF INTERSTATE 96
THIS MORNING INTO EARLY AFTERNOON. THESE STORMS SHOULD REMAIN BELOW
SEVERE LIMITS...BUT WILL STILL CONTAIN DANGEROUS CLOUD TO GROUND
LIGHTNING STRIKES...LOCALLY HEAVY RAINFALL...AND SMALL HAIL AS THEY
MOVE EAST AT 40 MPH. THE STORMS NORTH OF INTERSTATE 96 ARE EXPECTED
TO DIMINISH THIS AFTERNOON.

MEANWHILE...A WARM FRONT WILL LIFT NORTH INTO EXTREME SOUTHERN LOWER
MICHIGAN THIS AFTERNOON...PROBABLY REACHING TO ABOUT INTERSTATE 94.
THIS FRONT MAY BECOME A FOCUS FOR STRONG TO SEVERE THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING AS TEMPERATURES RISE INTO THE
70S AND INSTABILITY INCREASES FROM KALAMAZOO TO JACKSON. STORM
MOVEMENT WILL BE EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE FRONTAL BOUNDARY WILL REMAIN SITUATED OVER...OR NEAR...
SOUTHERN LOWER MICHIGAN SUNDAY THROUGH TUESDAY. THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE EACH DAY...WITH SEVERE WEATHER AND LOCALLY
HEAVY RAINFALL A PERSISTENT THREAT THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT...AND
WILL REMAIN POSSIBLE SUNDAY THROUGH TUESDAY AS WELL.

MEADE

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.